Gabapentin Abuse

Gabapentin is a medication that is used to treat different types of neuropathic pain as well as to control seizures in individuals who have epilepsy. It can also be used to treat the symptoms of restless leg syndrome. According to the NLM, “Gabapentin is in a class of medications called anticonvulsants” and is able to treat seizures by decreasing “abnormal activity in the brain.” It also changes the way the body senses pain. Most recently, it has been used in some capacity to treat individuals suffering from marijuana dependence.

While gabapentin has many positive uses, it is only meant to be taken as prescribed by a doctor and should not be used at one’s own discretion. This is because the medication can cause intense side effects and, very recently, it has been discovered that gabapentin has started to become a common drug of abuse.

Take Back Your Life. Call The 24Hr Addiction Hotline 800-654-0987

Why Abuse Gabapentin?

Gabapentin Abuse

Many people who abuse Gabapentin are unaware of its negative consequences.

People abuse the medication because of the effects it causes. According to a study from the NCBI, when abused, “the drug’s effects vary with the user, dosage, past experience, psychiatric history, and expectations.” Because the medication has not been studied to great lengths for its abuse potential, the syndrome caused in those who take it recreationally is not as well-defined as with other drugs of abuse. However, it is becoming more understood that gabapentin abuse is a legitimate concern.

“Individuals describe varying experiences with gabapentin abuse, including:”

  • Euphoria
  • Improved sociability
  • A high similar to that caused by marijuana
  • Relaxation
  • A sense of calmness

These are all desirable effects, which is why gabapentin abuse may be on the rise. Unfortunately, like all drugs of abuse, there is a potential that someone who takes gabapentin recreationally will experience problematic side effects as a result.

Side Effects of Gabapentin Abuse

Some individuals who have abused gabapentin were negatively affected by the effects it caused and describe it as producing “zombie-like effects” when taken in high doses. This is common, as a drug can affect two individuals differently. However, gabapentin may also causes other side effects even when it is taken in the right dosage. If an individual takes the drug in higher or more frequent doses, these side effects can often become much more intense. They include:

  • Blurry vision or double vision
  • Dizziness
  • Headache
  • Uncontrollable shaking of a body part
  • Anxiety
  • Memory problems
  • Uncontrollable eye movements
  • Fatigue
  • Coordination problems
  • Nausea
  • Vomiting
  • Diarrhea
  • Dry mouth
  • Heartburn
  • Increased appetite and weight gain
  • Fever
  • Pain in the ears, back, and joints
  • Itchy, red eyes
  • Flu-like symptoms

In some instances, the drug may cause seizures, which can be extremely dangerous, especially for someone who has never experienced them before. While gabapentin can cause some enjoyable short-term effects when abused in high doses, it can also be dangerous, possibly causing other harmful side effects and even overdose.

Family is Forever.Get Help for Your Loved One. Call The 24Hr Addiction Hotline 800-654-0987

Recognizing Gabapentin Abuse

Gabapentin Abuse

Abuse of gabapentin can cause side effects such as dizziness, fainting, diarrhea and coordination problems.

Being able to recognize gabapentin abuse in a loved one is important, especially because the drug is not as well-known as other substances of abuse. When a person begins to take drugs recreationally, they start to act differently, becoming secretive and wanting to spend time with new friends who also abuse drugs. Their performance at work and school will suffer because they will often become apathetic toward any aspect of their life which does not include their drug abuse. Their sleeping and eating habits will also change as well as their interest in personal hygiene and self-care.

According to the NHS of England, “Misuse of gabapentin… has been noted for some years in clients attending substance misuse treatment and recovery services, and within secure environment settings.” A person with a history of substance abuse should be carefully monitored for possible misuse of this medication. Since it can cause euphoria, many people who still crave that feeling will often take it in high doses to achieve this effect. Doctors must be especially careful of this type of history when prescribing gabapentin to patients.

In addition, people who are abusing medications like gabapentin will often do anything to get more. “There is a growing illegal market, and these drugs are also being bought through online pharmacies.” Some individuals may participate in doctor shopping, or going to several different physicians, hoping to receive prescriptions for the drug. Others may steal or fake prescriptions to get more.

Tell Your Side of the StoryFill Out the Help Form

Is Gabapentin Addictive?

It has not been proven yet that gabapentin is an addictive substance. This is because research is scarce on the subject, and “the abuse and dependence potential of [the drug] has not been evaluated in human studies” (FDA). However, abuse of the drug and a request for prescriptions are both becoming more and more common. The substance also causes euphoria, the effect which often causes changes in the reward pathway of the brain when opioids and other addictive substances are abused.

It is likely that gabapentin could cause addictive behavior when abused in the long term. Without clinical proof, though, it is hard to be certain.

Avoiding Gabapentin Abuse

According to the NCBI, “The epidemiology of gabapentin misuse needs further detailed and urgent assessments, including cross-linking data from Police, NHS, and other sources.” Still, misuse of the drug can be avoided by following several rules.

Gabapentin Abuse

Taking too much of a prescribed medication is dangerous and can have negative side effects.

  • Do not take the drug in higher doses, more frequent doses, or for longer than you were prescribed to do so by a doctor.
  • Do not stop taking gabapentin suddenly. Unless you are experiencing extreme side effects caused by the drug, you must talk to your doctor before you stop taking it. Stopping the medication suddenly can lead to “withdrawal symptoms such as anxiety, difficulty falling asleep or staying asleep, nausea, pain, and sweating” (NLM).
  • Let your doctor know if you have any history of drug abuse before you start your gabapentin regimen. If you are taking the drug as part of a treatment program for addiction, make sure you attend therapy sessions and discuss your treatment needs with your doctor on a regular basis.

Gabapentin abuse is on the rise, but if you are careful, you can avoid this issue and still receive the beneficial effects of the medication.

Verify Your Insurance and Start Treatment TODAY